Wyoming, 2018Winter Storm and High Wind in Wyoming, February 3 to 5, 2018
February 3 to 5, 2018 · NWS RIW · 9 events in 8 counties and zones
A pair of cold fronts moved across Wyoming and brought areas of heavy snow across northern and western portions of the state. The Big Horn Mountains saw heavy snow with some notable amounts including 20 inches at the Powder River SNOTEL and 16 inches at Shell Creek.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pair of cold fronts moved across Wyoming and brought areas of heavy snow across northern and western portions of the state. The Big Horn Mountains saw heavy snow with some notable amounts including 20 inches at the Powder River SNOTEL and 16 inches at Shell Creek. Some of the other high amounts in the mountains included 19 inches at Evening Star in the Absarokas, 16 inches at Blind Bull Summit in the Salt and Wyoming Range and 13 inches at Togwotee Pass in the Tetons. In the Big Horn Basin, 10 inches of snow fell at Ten Sleep and anywhere from 6 to 9 inches in the Greybull area. In addition, an intense snow squall developed in western Fremont County and moved at speeds of up to 70 mph across the Wind River Basin. Wind gusts of up 77 mph were reported, and the intense winds destroyed a trailer on the Wind River Indian Reservation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 3, 1:40 PM MST, 6 hours 20 minutes earlier.
Area forecast discussion, Feb 3, 1:40 PM MST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
140 PM MST Sat Feb 3 2018
.SHORT TERM...Tonight through Tuesday
Quite an active period in store across the area. At the time I write
this, there is only light precipitation around the area. However,
this will change as an Arctic front drops toward the area from
the north and east. This is bringing a tight pressure gradient
across the area along with some strong winds, especially across
Sweetwater County as well as the Wind River Basin. High winds are
not expected except for maybe an isolated gust. It has mixed out
some of the basins though.
Snow will begin to pick up across the north tonight and drift south,
with the worst expected from around midnight until around dawn on
Sunday. With the expected dual impacts of wind and snow on
Interstate 25, we have expanded the winter weather advisory farther
south to include all of Johnson County. Elsewhere, we have held
off on highlights. There will be some snow in the Big Horn Basin
and Cody Foothills. However, all the models keep the QPF fairly
low. If any spot gets advisory level snow it would be areas along
and east of Shell and Ten Sleep. We will stick to a special
weather statement in the Big Horn Basin. It is the same situation
in the western mountains. Some snow will return but most should
be of the light to moderate variety. A few locations may get close
to advisory amounts but these would be in the higher elevations
and have little impact except for fresh powder on the ski slopes.
There is still some question how far south the accumulating snow can
get. Natrona County will likely see some snow but amounts should
remain light. Areas like Riverton and Lander may not get much at
all.
This snow should end Sunday morning east of the Divide. The next
question is temperatures. There could be a LARGE spread across the
area. Areas like Buffalo will certainly be cold. There is still
uncertainty how far south the cold air can get though. As a
result, we kept temperatures fairly close to continuity.
Another system will then move in Sunday night into Monday. This
looks to bring the heavier snow to the west so some highlights will
likely be needed for this time frame, more than likely advisories.
Meanwhile, most areas east of the Divide most should see most of
the precipitation hold off until Monday. At this point, the models
continue to focus on eastern areas from Johnson County into
Natrona County for the heaviest snow with less farther west.
However, there could be some snow banding that would bring locally
heavier amounts. These are impossible to pinpoint this far out
though.
Most of the steady snow should end late Monday. Ridging will then
slowly build across the area and bring drier weather into Tuesday.
There could be a few orographic showers but nothing of consequence.
It could end up being completely dry as well since the models trend
to overdue POPS and QPF in these situations.
.LONG TERM...Tuesday Night through Saturday
Forecast models are in generally good agreement with the overall
evolution of the synoptic pattern. Medium-range period begins with
northwest flow aloft prevailing through at least Wednesday night.
Conditions will be dry and relatively mild Wednesday and likely into
Thursday. West Coast ridge breaks down Thursday into Friday with a
trough set to slide southeast across the Intermountain West and
northern Rockies. ECMWF has trended slightly faster in bringing this
feature through the forecast area late in the day Thursday, but this
trend has slowed with the 12Z/Sat run. Trough will sweep across
the area Thursday night and Friday accompanied by an Arctic front.
Have increased blended west-southwest wind speeds and gusts
Thursday afternoon ahead of the front. Did the same with post-
frontal northerly winds Thursday night and Friday morning,
particularly across northern Wyoming. Favorable mid-level
temperatures coupled with the front and upper-level dynamics could
set the stage for accumulating snowfall in the basins east of the
Continental Divide. We are a long ways out, but the scenario
looks plausible. Have substantially increased mountain snow
chances in the north along with basin snow chances east of the
Divide between 00Z/Fri and 12Z/Fri. Best chances would likely be
across the northern-third of the forecast area and in upslope
favored central areas. High temperatures will be colder by at
least 10-15F Friday behind the front. If the main energy stays
just to our west, the front could very well sweep through
southwest Wyoming. The snow and clouds will clear from north-to-
south later Friday into Friday evening. Thus, temperatures Friday
night could be several degrees colder than currently forecast if
there is fresh snow cover. Similarly, rebounding temperatures
Saturday may be too optimistic given a colder start and fresh snow
cover. Drier northwest flow returns for Saturday with dry
conditions prevailing.
&&
.AVIATION...
West of the Continental Divide...KJAC, KBPI, KPNA, and KRKS
Pesky and persistent northwest flow aloft will keep enough moisture
streaming into northwest Wyoming to produce light snow in the
mountains through 00Z/Mon. Conditions will be MVFR to IFR at KJAC
beginning Saturday evening. There appears to be a favored period of
more persistent snow at KJAC from 08Z-16Z/Sun. The snow will be
accompanied by gusty southerly wind of 12-25kts. The precipitation
should decrease Sunday afternoon with rain possibly mixing with the
snow. Remaining terminals will generally be dry with scattered snow
showers mainly confined to the vicinity of KBPI and KPNA. Upper flow
favors gusts west-to-northwest wind with frequent sustained speeds
of 15-25kts Sunday afternoon at these sites. Gusts at KRKS could
again reach 35-40kts after 19Z/Sun. Mountain tops will be obscured
throughout the forecast period.
East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL
A cold front will gradually slide south tonight accompanied by light
snow and gusty north-to-northwest wind. The best chance for MVFR and
IFR conditions will be north of a KCOD-to-KCPR line between 06Z-
15Z/Sun spreading from north-to-south. Mountain tops will be
obscured after 06Z/Sun. Conditions look to improve to low-end VFR
north of this same line between 15Z-18Z/Sun. KLND and KRIW should
remain VFR although a brief MVFR period behind the cold front is
possible. The gustiest wind of 20-30kts from the northwest will
occur through Saturday evening at KRIW, which is favored in
northwest flow aloft. All terminals will trend to VFR after 18Z/Sun.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
A front will drop south across Wyoming tonight into Sunday and
bring some snow, heaviest in the north and west. Strong winds will
continue in portions of central and southern Wyoming into tonight
before decreasing. Drier and cooler weather will return to all
areas Sunday afternoon except for the west which could see
moderate to heavy snow Sunday night into Monday morning. Mixing
and smoke dispersal will range from good in portions of Sweetwater
County to fair to poor elsewhere.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MST Sunday for WYZ008-009.
Winter Weather Advisory until 9 AM MST Sunday for WYZ010-011.
&&
SHORT TERM...Hattings
LONG TERM...Jones
AVIATION...Jones
FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 3, 3:46 AM MST, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
346 AM MST Sat Feb 3 2018
WYZ001>020-022>030-041230-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
346 AM MST Sat Feb 3 2018
...Winter Weather Advisory from this afternoon through Sunday
morning for the Big Horn Mountains and the lower elevations of
northern Johnson County...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Significant snowfall expected across portions of northern
Wyoming later this afternoon into tonight. A cold front will push
south into areas east of the divide this evening, with the
coldest air expected in Johnson County. Strong west winds are
also expected across Sweetwater County today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Sunday and Monday...Significant snowfall expected to extend into
Sunday morning across portions of northern Wyoming. Then another
round of significant snowfall is expected across western and
northern Wyoming Sunday afternoon into Monday. On Monday the
snowfall will spread south into central Wyoming east of the
divide.
Thursday and Friday...A chance of snow across northwest and
extreme northern Wyoming Thursday spreading southward Thursday
night, before ending on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any new snow amounts as well as
any wind gusts of 45 mph or greater. Thank you.
TEAM RIVERTON
Winter Storm, Bighorn Mountains West
- When
- February 3, 8:00 PM MST to February 5, 5:00 PM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
Heavy snow fell along the western slopes of the Big Horns. Some of the higher amounts included 16 inches at Shell Creek and 20 inches at the Cloud Peak SNOTEL.
Winter Storm, North Big Horn Basin
- When
- February 4, 12:30 AM MST to February 5, 8:00 PM MST
- Where
- North Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
Heavy snow in eastern portions of the zone, with anywhere from 5 to 10 inches from Lovell to Greybull. Snow amounts dropped rapidly further west.
Winter Storm, Absaroka Mountains
- When
- February 4, 1:00 AM MST to February 5, 4:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Absarokas. Some of the higher snowfall amounts included 19 inches at the Evening Star SNOTEL and 18 inches at the Beartooth Lake SNOTEL.
Winter Storm, Teton & Gros Ventre Mountains
- When
- February 4, 6:00 AM MST to February 5, 9:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
The SNOTEL at Togwotee pass measured 13 inches of new snow.
Winter Storm, Southeast Big Horn Basin
- When
- February 4, 8:00 AM MST to February 5, 1:00 PM MST
- Where
- Southeast Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.905, -107.683 (the zone’s center; the record gives no point)
Heavy snow fell around Ten Sleep with anywhere from 4 to 10 inches measured. Much less snow fell further west with less than an inch around Worland.
Winter Storm, Salt River & Wyoming Ranges
- When
- February 4, 1:00 PM MST to February 5, 6:00 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Salt and Wyoming Range. Some of the higher amounts include 16 inches at Blind Bull Summit and 15 inches at Commissary Ridge.
High Wind, Upper Wind River Basin
- When
- February 4, 11:50 PM MST to February 5, 12:19 AM MST
- Where
- Upper Wind River Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A narrow and intense snow squall brought a period of high winds to the Upper Wind River Basin. The weather stations at DuBois and Crowheart both reported 60 mph wind gusts.
High Wind, Upper Wind River Basin
- When
- February 5, 12:45 AM MST to 1:46 AM MST
- Where
- Upper Wind River Basin forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A narrow and intense snow squall brought high winds to the Wind River Basin. Some of the strongest winds included 77 mph at the Sharpnose RAWS site and 65 mph at the Riverton ASOS.
High Wind, Lander Foothills
- When
- February 5, 12:53 AM MST to 1:12 AM MST
- Where
- Lander Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $15,000
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
An intense snow squall brought high winds to the Lander Foothills. The maximum wind gusts recorded was 67 mph at the Lander airport. At Boulder Flats, the high winds ripped the siding and roof off of a mobile home, leaving 21 people temporarily homeless.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, February 3 to 4, 20185 deaths · 20 events
- Winter Weather in Iowa, February 3, 20182 deaths · 4 injured · $4,000 · 1 event
- Winter Weather in Minnesota, February 3, 20182 deaths · 1 injured · 1 event
- Winter Weather in Wisconsin, February 3, 20181 death · 1 injured · $20,000 · 1 event
- Winter Storm and Winter Weather in Montana, February 3 to 5, 20181 death · 14 events
- Winter Storm and Winter Weather in West Virginia, February 3 to 7, 201810 events
- Winter Weather in Nebraska, February 3 to 4, 20187 events
- Winter Weather in Michigan, February 3 to 4, 20186 events
- Cold in South Dakota, February 3 to 4, 20186 events
- Dense Fog in California, February 3, 20182 events
- Winter Storm in Wyoming, February 3 to 5, 20182 events
- Heavy Snow in Montana, February 3 to 4, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738607, 738608, 738606, 738605, 738609, 738610, 738611, 738612, 738613.